Search Medications (Drugs):
Medications (Drugs) from A to Z:
Home > Medications (Drugs) > a > Acetaminophen (oral/rectal)

Acetaminophen (oral/rectal)

Pronunciation:  a see ta MIH no fen
Generic:  acetaminophen
Brand:  Anacin-3 Maximum Strength, Childrens Tylenol, Tylenol, Tylenol Caplet, Tylenol Caplet Extra Strength, Tylenol Extended Release, Tylenol Extra Strength, Tylenol Gelcap Extra Strength, Tylenol Suspension.

What is acetaminophen?

Acetaminophen is a pain reliever and a fever reducer.

Acetaminophen is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Acetaminophen may also be used for purposes other than those listed in this medication guide.

How should I take acetaminophen?

Take acetaminophen exactly as directed by your doctor or follow the instructions on the package. If you do not understand these instructions, ask your pharmacist, nurse, or doctor to explain them to you.

Take each oral dose with a full glass of water.

Acetaminophen can be taken with or without food.

Wash your hands before and after using the rectal suppositories. Run the suppository under cold water or put it in the refrigerator for a few minutes before using it. Remove any wrapping from the suppository and moisten the suppository with cold water. Squat, stand, or lie down with one leg straight and the other bent, in a comfortable position that allows access to the rectal area. Use your finger, or the applicator if one is provided, to deposit the suppository as far as it will comfortably go into the rectum. Insert the narrow end first. Close your legs and lie still for a few minutes. If the applicator will be reused, take it apart and wash it with warm water and mild soap, then dry it completely. Avoid having a bowel movement for at least 1 hour after inserting the suppository.

To ensure that you get a correct dose, measure the liquid forms of acetaminophen with a special dose-measuring spoon or cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist where you can get one. Shake the liquid well before measuring.

Never take more acetaminophen than is directed. The maximum amounts for adults are 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could be damaging to the liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking acetaminophen.

Use acetaminophen for up to 3 days for fever or up to 10 days for pain (or up to 5 days to treat a childs pain). If the symptoms do not improve, or if they get worse, stop using acetaminophen and see a doctor.

If you are treating a child, read the package carefully and use a pediatric form of the medication if possible. Talk to a doctor first if the child is younger than 2 years of age.

Store acetaminophen at room temperature away from heat, moisture, and the reach of children. The rectal suppositories can be stored at room temperature or in the refrigerator.

What are the possible side effects of acetaminophen?

If you experience any of the following rare but serious side effects, stop taking acetaminophen and seek emergency medical attention or contact your doctor immediately:

  • an allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, tongue, or face; or hives);
  • liver damage (yellowing of the skin or eyes, nausea, abdominal pain or discomfort, unusual bleeding or bruising, severe fatigue);
  • blood problems (easy or unusual bleeding or bruising).

Other, less serious side effects are not known to occur.

Side effects other than those listed here may occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect acetaminophen?

Be aware of the acetaminophen content of other over-the-counter and prescription products. Care should be taken to avoid taking more than the recommended amount of acetaminophen per dose or per day.

Acetaminophen may cause false urine glucose test results. Talk to your doctor if you have diabetes and you notice changes in your glucose levels while taking acetaminophen.

Other medications may interact with acetaminophen. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines, including herbal products while taking acetaminophen.

What should I avoid while taking acetaminophen?

Avoid alcohol during treatment with acetaminophen. Together, alcohol and acetaminophen can be damaging to the liver.

Be aware of the acetaminophen content of other over-the-counter and prescription products. Care should be taken to avoid taking more than the recommended amount of acetaminophen per dose or per day.

What happens if I overdose?

Seek emergency medical attention.

Symptoms of an acetaminophen overdose include nausea, vomiting, diarrhea, abdominal pain, sweating, seizures, confusion, and an irregular heartbeat.

What happens if I miss a dose?

If you are taking acetaminophen on a regular schedule, take the missed dose as soon as you remember. Wait the prescribed amount of time or as directed in the package labeling before taking another dose. Do not take a double dose.

If you are taking acetaminophen on an as-needed basis, missing a dose is not usually a problem. Take the dose as soon as you remember, and do not take another dose for the amount of time prescribed or as directed in the package labeling.

What is the most important information I should know about acetaminophen?

Use acetaminophen for up to 3 days for fever or up to 10 days for pain (or up to 5 days to treat a childs pain). If the symptoms do not improve, or if they get worse, stop using acetaminophen and see a doctor.

Avoid alcohol during treatment with acetaminophen. Together, alcohol and acetaminophen can be damaging to the liver.

Be aware of the acetaminophen content of other over-the-counter and prescription products. Care should be taken to avoid taking more than the recommended amount of acetaminophen per dose or per day.

What should I discuss with my healthcare provider before taking acetaminophen?

Do not take acetaminophen without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease. You may not be able to take acetaminophen, or you may require a lower dose or special monitoring.

Before taking acetaminophen, tell your doctor if you have kidney or liver disease. You may not be able to take acetaminophen, or you may require a dosage adjustment or special monitoring during treatment if you have either of these conditions.

Acetaminophen has not been formally assigned to a pregnancy category by the FDA. It is routinely used for short term pain relief and fever in all stages of pregnancy. Acetaminophen is believed to be safe in pregnancy when used intermittently for short durations. Acetaminophen should only be given during pregnancy when need has been clearly established.

Acetaminophen passes into breast milk. It appears to be safe for use during breast-feeding but should be avoided if possible. Talk to your doctor before taking acetaminophen if you are breast-feeding a baby.

If you are treating a child, read the package carefully and use a pediatric form of the medication if possible. Talk to a doctor first if the child is younger than 2 years of age.

Where can I get more information?

Your pharmacist has additional information about acetaminophen written for health professionals that you may read.

What does my medication look like?

Many formulations of acetaminophen are available alone and in combination products. Ask your pharmacist any questions you have about this medication, especially if it is new to you.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Advertisement
Header